MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX25 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX25 HOLLOW FIBER OXYGENATOR AF; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX25E
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 02/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D4: udi - the udi is not required for the reported product code/lot number combination, however the di portion was provided.The actual device was not returned to the manufacturing facility.Therefore, the investigation was based upon evaluation of user facility information and a retention sample of the involved product code/lot number combination.Visual inspection of the retention sample revealed no defects.The blood pathway of the retention sample was filled with saline solution and pressure of 2kgf/cm2 was applied.No leak was observed.A review of the device history record and product release decision control sheet of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.The investigation results verified that the retention sample was the normal product.With no return of the actual sample for evaluation, the cause of the reported leak cannot be definitively determined.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance for appropriate tracking, trending and follow-up.H3 other text : device not returned to manufacturer.
 
Event or Problem Description
The user facility reported that the capiox device leaked during prime.Follow up communication with the user facility confirmed the following information; the product was changed out; and there was no patient involvement.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device returned date.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to 1) provide the returned sample evaluation results 2) provide the entire udi no.Visual inspection upon receipt revealed no defects.The actual sample was circulated with colored saline solution.Leaks were noted on the gas inlet and outlet sides.Subsequently, after the housing and filter having been removed, the leaking area was inspected under magnification and electron microscope.Some cracks were revealed to have been generated between the fiber layer and the urethane layer.X-ray fluoroscopic inspection of the leaking area revealed that the cracks were located between the fibers.There is no evidence that this event was related to a device defect or malfunction.Although the exact cause of the reported event cannot be definitively determined based on the available information, it is likely that a crack generated on the urethane layer of the actual sample formed a leak path, resulting in the reported leak.As a cause of the generation of the crack on the urethane layer, based on the factory's experiential knowledge, it is likely that the actual sample was subjected to an intensive shock force in the state of being cooled down during transportation in a winter.From the available information, with the transportation conditions unknown, however, it cannot be determined how and when the actual sample was cooled down and then subjected the intensive shock force.The device labeling does address the potential for such an event in the instruction for use (ifu) with the statement such as the following: "do not use an oxygenator and reservoir that leaks.Replace it with another capiox fx25 oxygenator and reservoir." all available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
CAPIOX FX25 HOLLOW FIBER OXYGENATOR AF
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6394690
Report Number9681834-2017-00042
Device Sequence Number733353
Product Code DTZ
UDI-Device Identifier04987350701060
UDI-Public04987350701060
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue NumberCX*FX25E
Device Lot Number160329
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/08/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date03/10/2017
Supplement Report FDA Received Date03/20/2017
04/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1